Author bio | Disclosures Case presentation A 39-year-old male presented to the accident and emergency department with a 2-day history of diarrhea and fever, 24 hours of nausea and vomiting, and central chest pain. He was known to have type 2 diabetes, treated with metformin (1 g, twice daily) and empagliflozin (25 mg, once daily). He reported that he had recently changed his diet, on the advice of his GP, to a ketogenic diet, which the patient perceived to be a “carbohydrate-free” diet. What tests would you recommend or perform based on his initial presentation? Glutamic acid decarboxylase and islet cell autoantibodies Oral glucose tolerance test Routine bloods – Full blood count and electrolytes Venous blood gas Click to reveal tests performed and results On examination he did not appear to have an acute abdomen, there were no physical findings of infection or abnormalities on cardiorespiratory examination, nor were there indications to suggest the presence of pulmonary embolus. A diagnosis of diabetic ketoacidosis (DKA) was made and a DKA protocol, involving intravenous fixed-rate insulin and fluid infusions were initiated. Within 24 hours, the patient’s condition improved to the point where blood gases had returned to normal, intravenous insulin and fluids were withdrawn, and eating and drinking could resume as normal. No obvious precipitating cause of DKA was identified other than the use of a sodium-glucose cotransporter-2 (SGLT2) inhibitor combined with the patient’s ketogenic diet. The patient was taken off empagliflozin, metformin was paused, and he was switched to insulin glargine (14 units) and a rapid-acting insulin analog (4 units) with food. Editors recommendation Diet–drug interactions: Why two rights can make a wrong "Proper patient selection is a must when initiating SGLT2 inhibitor therapy or ketogenic diets." Read Editorial Board member, Sanjay Kalra's comments on this clinical case. Case discussion This case illustrates an atypical case of DKA, with only mild hyperglycemia, in a patient taking an SGLT2 inhibitor while adhering to a ketogenic diet. Low and very low carbohydrate diets are believed to be effective in weight loss as they promote ketosis. Although rare, ketoacidosis in non-diabetics has been reported while adhering to a low-carbohydrate diet [1,2]. Current guidelines in the UK advocate low-carbohydrate diets as a way of helping people to lose weight and/or manage their diabetes and cardiovascular risk . SGLT2 inhibitors are licensed to treat adults with type 2 diabetes. Normally, kidneys filter glucose out of the blood and then reabsorb glucose back into the blood; this process is mediated by sodium–glucose transporter proteins, which SGLT2 inhibitors, such as empagliflozin, block, promoting the excretion of glucose in the urine. The resulting blood glucose reductions are associated with weight decrease, in addition to cardiovascular and renal benefits [4,5]. The side effects of SGLT2 inhibitors include genital and urinary tract infections and, if taken with insulin or insulin secretagogues, hypoglycemia. In addition, taking SGLT2 inhibitors can, in rare cases, lead to DKA. The EU medicines regulators completed a review of DKA associated with SGLT2 inhibitor treatment, and concluded that DKA was a rare side effect (affecting between one in 1000 and one in 10,000 patients). They noted that in several cases, blood glucose levels were only moderately elevated, which can cause a delay in diagnosis . The mechanism behind SGLT2 inhibitors causing DKA is not fully understood. However, the Medicines and Healthcare products Regulatory Agency described factors that may predispose people taking SGLT2 inhibitors to DKA: A low beta cell function reserve (ie, latent autoimmune diabetes in adults or a history of pancreatitis). Conditions leading to restricted food intake or severe dehydration. Sudden reduction in insulin. Increased insulin requirements owing to acute illness. Surgery. Alcohol abuse . Healthcare professionals treating patients who are taking SGLT2 inhibitors should: inform them of the signs and symptoms of DKA and advise them to seek immediate medical advice if they develop any of the risk factors for DKA (as above); discontinue the SGLT2 inhibitor immediately if DKA is suspected or diagnosed; not restart treatment with any SGLT2 inhibitor in people who have experienced DKA unless another cause for DKA has been identified and resolved; and interrupt SGLT2 inhibitor treatment in patients who are hospitalized for major surgery or acute serious illnesses; SGLT2 inhibitor treatment can be restarted on recovery and stabilization . Conclusion This case illustrates ketoacidosis caused by an SGLT2 inhibitor, exacerbated by a ketogenic diet. It is important that healthcare professionals and people with diabetes taking an SGLT2 inhibitor are aware of the risks as well as the signs and symptoms of DKA, and the action to take if DKA is suspected. Furthermore, ketogenic diets should not be recommended to people taking a SGLT2 inhibitor because of the heightened risk of developing ketoacidosis.